Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 16, 2021Jessamine County, Mercer County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 16, 2021, 12:12 AM EDT for Jessamine County, Mercer County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 12:12 AM EDT (04:12 UTC)
Expired
Oct 16, 2021, 12:45 AM EDT
In force
33 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

Counties Jessamine County, KY, Mercer County, KY

The radar

The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS83 KLMK 160412
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1212 AM EDT Sat Oct 16 2021
 
KYZ039>041-047-048-056-057-160445-
Mercer KY-Woodford KY-Fayette KY-Jessamine KY-Madison KY-Garrard KY-
Anderson KY-
1212 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of central Mercer,
southern Woodford, northwestern Garrard, southeastern Anderson,
Jessamine, northwestern Madison and southwestern Fayette Counties
through 1245 AM EDT...

At 1211 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Harrodsburg, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Nicholasville around 1230 AM EDT.

Other locations in the path of this storm include Fayette Mall and
Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3779 8497 3802 8496 3804 8445 3780 8444
TIME...MOT...LOC 0411Z 269DEG 43KT 3789 8488 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 15, 9:31 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 15, 9:31 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
931 PM EDT Fri Oct 15 2021

.Forecast Update...
Issued at 925 PM EDT Thu Oct 15 2021

In coordination with SPC, we elected to remain out of an earlier
severe thunderstorm watch that continues to our south. The
environment is becoming more unfavorable for severe thunderstorms.
MLCAPE values are low, so the cold front will be the forcing behind
any remaining convection. Wind shear will remain the most favorable
for the Bowling Green to Lake Cumberland areas and south over the
next few hours, but it's still marginal with more speed shear than
directional shear.

To our west and southwest, a few decent storms have developed, but
they fail to last long as they get overtaken by outflow boundaries
from their thunderstorm cluster. The strongest storms are the ones
riding along where the storm goes from being balanced to outflow
dominant. This is where an quick spin-up is most likely due to
boundary interactions and appears may have just happened in Spencer
County, IN.

&&

.Short Term...(This evening through Saturday)
Issued at 340 PM EDT Fri Oct 15 2021

...Severe Storm Threat This Afternoon Through Late Tonight...

Radar this afternoon shows a remaining area of rain north of I-64
and east of I-65 associated with a weakening LLJ and surface trough.
This will continue to move off to the northeast as it moves
northeast into northern KY and southern OH. Clouds associated with
this activity can be seen along and east of I-65 on visible
satellite imagery. West of I-65 across western KY/southwestern IN
clouds have been scattering out helping to destabilize the
atmosphere. SPC Mesoanalysis shows SBCAPE around 1000K/kg over
western KY and steepening lapse rates. Kentucky Mesonet is also
showing temperatures around in the upper 70s/low 80s where skies
have clears. As the deep mid/upper level trough over the central
CONUS moves eastward, 500mb winds will increase to between
50-70kts out of the southwest with effective shear around
40-50kts. Scattered convection has already started to develop
across the MS River valley where clouds were more scattered and
temperatures were in the low 80s. Between now and sunset, the main
focus for severe weather will be west of I-65, especially where
we have the better instability. Main threat will be gusty damaging
winds but given the available shear, strong rotating updrafts are
possible with more cellular convection. SPC has southwestern KY
in a 5% TOR risk.

Later this evening, the severe threat turns more linear as the
strong cold front work into the region. Instability will diminish
with the loss of daytime heating setting a high shear low CAPE
environment. Convection will form along and just ahead of the
cold front with the main threat being isolated damaging winds. The
greatest QLCS severe wind threat continues to be south across
western/central TN where instability will be the highest.

Severe threat will diminish after midnight across the eastern part
of the CWA but NW winds will increase behind the cold front. Windy
conditions and colder air arrive behind the cold front as rain
clears from west to east exiting out of the area by sunrise
tomorrow.

It will be a cooler and drier day to start the weekend. Winds will
be around 10-15 mph and gust approaching 20 mph highs will be in the
low/mid 60s with lows in upper 40s west to low 50s to the east.

.Long Term...(Saturday night through Friday)
Issued at 243 PM EDT Fri Oct 15 2021

During the second half of the weekend and the first half of the new
work week an upper ridge will slowly make its way from the Plains to
the Appalachians, while surface high pressure spreads from the Red
River Valley to the Southeast. Pluviometers will get a break as
these features keep us dry with initially cool, then slowly
moderating, temperatures. Sunday morning in our position on the cool
side of the incoming surface high, 1000-925mb thicknesses suggest
sunrise temperatures will be 5 to 10 degrees below normal, generally
in the lower and middle 40s with sheltered rural locations dipping
into the upper 30s. NBM progs show a 10-20% chance of a few eastern
valleys touching 36 degrees. Under clear skies and with just a few
light zephyrs, can't rule out some brief, patchy, thin frost in
those spots early Sunday morning.

After highs in the 60s on Sunday we'll be well back into the 70s
ahead of the next system. On Thursday low pressure crossing the
Great Lakes will drag a cold front through the Ohio Valley,
accompanied by scattered showers. Looks like another high shear low
instability environment...may be enough buoyancy for a few
thunderstorms. The axis of the parent trough to Thursday's system
will then pass overhead on Friday and may provide a few light rain
showers.

&&

.Aviation...(00Z TAF Issuance)
Issued at 747 PM EDT Fri Oct 15 2021

IMPACTS: Rain reduced CIG/VIS of MVFR/IFR with period of gusty
thunderstorms overnight. Gusty winds Saturday.

DISCUSSION: Widely scattered showers and storms are currently
pushing across the area with relatively quiet conditions expected at
TAF sites for the next couple of hours. A second round of
showers/storms just ahead of and along the surface cold front is now
working its way into western KY and far SW IN and will continue to
progress eastward towards the area late this evening. Precipitation
may begin to push into BWG and HNB by 16/02Z then into SDF and LEX
by 16/03Z-04Z. Within heavier pockets of rainfall, MVFR/IFR ceilings
and visibilities will be possible along with brief gusty winds.
Rainfall will then taper off by sunrise. In the wake of the surface
cold front ceilings will remain in the MVFR - IFR range with wind
gusts of 20-25 kts out of the NW possible. Low clouds should scatter
out by mid to late morning with mostly sunny skies prevailing
through the afternoon.

CONFIDENCE: High on conditions, medium on timing.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...KDW
Short Term...BTN
Long Term...13
Aviation...JML
Hazardous weather outlook, Oct 15, 3:56 PM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 PM EDT Fri Oct 15 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
356 PM EDT Fri Oct 15 2021 /256 PM CDT Fri Oct 15 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms will be possible this evening. The
main severe weather threat with the storms will be damaging wind
gusts in excess of 60 MPH. An isolated tornado will be possible. The
storms will end from west to east as a strong cold front pushes
through the region tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

13

In the hours before

Special weather statement, Oct 15, 10:09 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
1009 PM EDT Fri Oct 15 2021

INZ078-079-092-160230-
Jefferson IN-Clark IN-Scott IN-
1009 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of southwestern
Jefferson, north central Clark and southeastern Scott Counties
through 1030 PM EDT...

At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Jefferson, north central Clark and southeastern Scott Counties in
south central Indiana, including the following locations...
Marysville, Kent, Paynesville, Nabb, Chelsea, Swanville, Lexington
and Saluda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8544 3860 8544 3857 8576 3863 8578
      3876 8553
TIME...MOT...LOC 0209Z 242DEG 33KT 3862 8569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JML
Special weather statement, Oct 15, 10:25 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
1025 PM EDT Fri Oct 15 2021

INZ079-KYZ032-160245-
Jefferson IN-Trimble KY-
1025 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of central Jefferson
and northwestern Trimble Counties through 1045 PM EDT...

At 1025 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madison around 1035 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3874 8526 3874 8533 3873 8533 3871 8531
      3867 8553 3873 8557 3889 8534
TIME...MOT...LOC 0225Z 242DEG 33KT 3871 8549

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JML
Local storm report, Oct 15, 10:55 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 PM EDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     1 NNW BLUE RIVER        38.54N 85.94W
10/15/2021                   WASHINGTON         IN   911 CALL CENTER

            REPORT OF WIRES AND TREE BRANCHES DOWN ON A
            HOUSE ALONG THE 8000 BLOCK OF E LAKESIDE DR.

&&

JML
Local storm report, Oct 15, 11:26 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1126 PM EDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     LEXINGTON               38.65N 85.63W
10/15/2021                   SCOTT              IN   BROADCAST MEDIA

            A TREE FELL ACROSS A VEHICLE IN LEXINGTON,
            IN.

&&

KDW
Local storm report, Oct 15, 11:28 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1128 PM EDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     LEXINGTON               38.65N 85.62W
10/15/2021                   SCOTT              IN   911 CALL CENTER

            15 TO 20 TREES REPORTED DOWN ON POPLAR
            STREET.

&&

KDW
Special weather statement, Oct 16, 12:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1212 AM EDT Sat Oct 16 2021

KYZ039>041-047-048-056-057-160445-
Mercer KY-Woodford KY-Fayette KY-Jessamine KY-Madison KY-Garrard KY-
Anderson KY-
1212 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of central Mercer,
southern Woodford, northwestern Garrard, southeastern Anderson,
Jessamine, northwestern Madison and southwestern Fayette Counties
through 1245 AM EDT...

At 1211 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Harrodsburg, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Nicholasville around 1230 AM EDT.

Other locations in the path of this storm include Fayette Mall and
Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 8497 3802 8496 3804 8445 3780 8444
TIME...MOT...LOC 0411Z 269DEG 43KT 3789 8488

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:37 AM EDTSpecial Weather StatementLMKBourbon, Fayette38 min
Oct 15, 9:28 PM EDTSpecial Weather StatementLMKOrange17 min
Oct 15, 9:44 PM EDTSpecial Weather StatementLMKWashington16 min
Oct 15, 10:09 PM EDTSpecial Weather StatementLMKScott21 min
Oct 15, 10:15 PM EDTTornado WarningLMKWashington15 min
Oct 15, 10:25 PM EDTSpecial Weather StatementLMKJefferson20 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.